Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX

May 14, 1998Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 1998, 11:43 PM CDT for Andrews County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 11:43 PM CDT (04:43 UTC)
Expired
May 15, 1998, 12:20 AM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5985 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS1 KMAF 150445 RRA
SVRMAF
TXC003-150530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMISSION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1143 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN ANDREWS COUNTY IN NORTHWESTERN TEXAS

* UNTIL 1220 AM CDT

AT 1130 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHEAST OF ANDREWS MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANDREWS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JCP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:53 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 14, 9:53 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
953 PM CDT THU MAY 14 1998

THUNDERSTORMS HAVE DISSIPATED OR MOVED OUT OF CWA. ADAP CONTINUES TO
SHOW A VERY STRONG CAP OVER CWA. ALTHOUGH DRYLINE HAS MOVED WEST
DURING THE LAST 2 HOURS...BELIEVE THUNDERSTORM ACTIVITY OVER FOR
NOW. HOWEVER...WITH DRYLINE NOW WEST OF KMAF...THE POTENTIAL STILL
EXISTS FOR THUNDERSTORM REDEVELOPMENT...ESPECIALLY GIVEN THE CURRENT
POSITION OF THE PACIFIC FRONT IN SOUTHEASTERN NEW MEXICO.

AFTER COORDINATION WITH KLBB...HAVE DECIDED TO CLEAR OUR ONLY TWO
COUNTIES FROM THE TORNADO WATCH BOX. THOSE COUNTIES ARE BORDEN AND
SCURRY.

WILL CONTINUE TO MONITOR THE DRYLINE FOR POSSIBLE REDEVELOPMENT.

THANKS TO KLBB FOR COORDINATION

HUBER/PENDERGRAST

In the hours before

Special weather statement, May 14, 9:30 PM CDT, 2 hours 13 minutes before
TXZ047-048-150425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
930 PM CDT THU MAY 14 1998

...THE TORNADO WATCH HAS BEEN CANCELLED FOR BORDEN AND SCURRY
   COUNTIES OF WEST TEXAS...

THE THREAT OF SEVERE WEATHER HAS DECREASED ACROSS THE NORTHERN
PERMIAN BASIN.  RECENT WEATHER SATELLITE IMAGERY AND UPPER AIR
BALLOON SOUNDINGS INDICATE THAT A STRONG MID-LEVEL TROUGH WILL
MOVE INTO WEST TEXAS OVERNIGHT.  THIS TROUGH MAY ALLOW FOR
THUNDERSTORMS TO REDEVELOP OVER THE EASTERN PORTIONS OF THE PERMIAN
BASIN AFTER MIDNIGHT.  ANY THUNDERSTORMS THAT DO DEVELOP ARE
CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LIMITS.

A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST TEXAS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.
Special weather statement, May 14, 9:30 PM CDT, 2 hours 13 minutes before
TXZ047-048-150425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
930 PM CDT THU MAY 14 1998

...THE TORNADO WATCH HAS BEEN CANCELLED FOR BORDEN AND SCURRY
   COUNTIES OF WEST TEXAS...

THE THREAT OF SEVERE WEATHER HAS DECREASED ACROSS THE NORTHERN
PERMIAN BASIN.  RECENT WEATHER SATELLITE IMAGERY AND UPPER AIR
BALLOON SOUNDINGS INDICATE THAT A STRONG MID-LEVEL TROUGH WILL
MOVE INTO WEST TEXAS OVERNIGHT.  THIS TROUGH MAY ALLOW FOR
THUNDERSTORMS TO REDEVELOP OVER THE EASTERN PORTIONS OF THE PERMIAN
BASIN AFTER MIDNIGHT.  ANY THUNDERSTORMS THAT DO DEVELOP ARE
CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LIMITS.

A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST TEXAS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:40 AM CDTSevere Thunderstorm WarningMAFMidland35 min
May 15, 12:49 AM CDTSevere Thunderstorm WarningMAFBorden46 min
May 15, 12:55 AM CDTSevere Thunderstorm WarningMAFHoward50 min
May 15, 1:22 AM CDTSevere Thunderstorm WarningMAFScurry48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.